Alert archive / Maine / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 3, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at May 31, 2013, 1:51 PM EDT for Piscataquis County, Somerset County, Maine. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 31, 2013, 1:51 PM EDT (17:51 UTC)
- Expired
- May 31, 2013, 2:30 PM EDT
- In force
- 39 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
Counties Piscataquis County, ME, Somerset County, ME
The radar
The Caribou radar (KCBW), 146 km from the middle of the area, began a volume at 17:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 12:33 PM EDT, 1 hour 18 minutes earlier.
Area forecast discussion, May 31, 12:33 PM EDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 1233 PM EDT FRI MAY 31 2013 .SYNOPSIS... A WARM RIDGE OF HIGH PRESSURE WILL BUILD REMAIN OVER MUCH OF THE REGION INTO THE WEEKEND. A COLD FRONT WILL BRIEFLY SLIP SOUTHWARD ACROSS NORTHERN AREAS LATER TONIGHT BEFORE PUSHING BACK TO THE NORTHEAST AS A WARM FRONT LATE SATURDAY AND SATURDAY NIGHT. A STRONGER COLD FRONT WILL CROSS THE REGION SUNDAY NIGHT THROUGH MONDAY. && .NEAR TERM /THROUGH TONIGHT/... 1215PM UPDATE... ADDED DAMAGING WINDS ZONES ONE AND TWO THIS EVENING. BOWING LINE SEGMENTS ARE POSSIBLE. LATEST RUC/HRRR GUIDANCE SHOWING 50 KTS AT H850 COINCIDENT WITH STORMS. SMALL HAIL IS ALSO POSSIBLE BUT WINDS SHOULD BE REGARDED AS THE PRIMARY THREAT. PREVIOUSLY INCREASED HIGHS FOR TODAY AND ADJUSTED LOWS TONIGHT. ALSO ADJUSTED TODAY'S CLOUD COVER BASED ON TRENDS AND LATEST GUIDANCE. 9AM UPDATE... HAVE ADDED ENHANCED WORDING FOR LOCALLY HEAVY RAINFALL AND GUSTY WINDS THIS AFTERNOON AND EVENING...MOSTLY FOR NORTHERN AROOSTOOK COUNTY. AS A FRONTAL BOUNDARY SAGS SOUTHWARD THIS EVENING TOWARDS THE SAINT JOHN VALLEY...THE COMBINATION OF DAYTIME HEATING...DEW POINTS IN THE 60S AND SIGNIFICANT INSTABILITY TO THE TROP WILL PRODUCE HEAVY THUNDERSTORMS. 12Z RAOBS FROM CAR AND MANIWAKI AS WELL AS BUFKIT FORECAST SOUNDINGS SHOW A DEEP DRY LAYER FROM THE SFC TO H800. AS A RESULT...WINDS ARE ASSESSED AS THE MOST SIGNIFICANT THREAT BESIDES HEAVY DOWNPOURS. PWATS ARE OVER AN INCH AND A HALF. THE HRRR SEEMS TO HAVE A REASONABLE HANDLE ON THE SITUATION WITH STRONGER CELLS ENTERING THE SAINT JOHN VALLEY THIS EVENING. 635 AM UPDATE...WHAT'S LEFT OF THE ISOLATED TSTM THAT ENTERED THE WESTERN MAINE BORDER NEAR DAAQUAM EARLIER THIS MORNING HAS BEEN MOVING STEADILY SOUTHEAST AND WILL BE NEAR HOULTON SHORTLY. NOT MUCH LTNG WITH THIS CELL AT THE MOMENT BUT WILL CONTINUE TO MENTION ISOLATED THUNDER THIS MORNING...BUT THE BEST CHANCE FOR THUNDER WILL BE THIS AFTERNOON. JUST SOME MINOR TWEAKS OTHERWISE NO SIGNIFICANT CHANGES. UNSEASONABLY WARM WEATHER CAN BE EXPECTED TODAY AS TEMPERATURES ARE EXPECTED TO SOAR INTO THE LOW TO MID 80S ACROSS MOST OF NORTHERN AND DOWNEAST MAINE TODAY. A COLD FRONT WILL APPROACH NORTHERN MOST MAINE THIS AFTERNOON. THIS BOUNDARY WILL BE THE FOCUS FOR SCATTERED SHOWER AND TSTM DEVELOPMENT...MAINLY THIS AFTERNOON. SB CAPE VALUES ARE FORECASTED TO RANGE FROM 500 TO 1000 J/KG WITH EVEN HIGHER CAPE VALUES ACROSS PORTIONS OF INTERIOR DOWNEAST MAINE WHERE MORE IN THE WAY OF SURFACE HEATING IS EXPECTED. DESPITE THE HIGHER CAPE VALUES THE BEST CHANCE OF ANY ORGANIZED THUNDERSTORM DEVELOPMENT WILL BE ACROSS FAR NORTHERN MAINE AND ESPECIALLY THE SAINT JOHN VALLEY WHERE THE APPROACHING BOUNDARY WILL PROVIDE A FOCUS FOR CONVECTIVE DEVELOPMENT. ALTHOUGH WE ARE EXPECTING ANY THUNDERSTORMS TO REMAIN BELOW SEVERE LIMITS AT THIS TIME. ACROSS CENTRAL AND DOWNEAST MAINE EXPECT ISOLATED THUNDERSTORMS. EXPECT THE FRONTAL BOUNDARY TO SAG INTO NORTHERN MAINE OVERNIGHT AND THIS WILL RESULT IN A CONTINUED CHANCE FOR SHOWERS AND PERHAPS A FEW THUNDERSTORMS CONTINUING INTO THIS EVENING. PATCHY FOG WILL ALSO BE POSSIBLE. LOWS TONIGHT WILL GENERALLY BE IN THE 60S. NOTE: THE MAINE DEPARTMENT OF ENVIRONMENTAL PROTECTION HAS ISSUED AN AIR QUALITY ALERT FOR THE DOWNEAST COAST FOR UNHEALTHY FOR SENSITIVE GROUPS DUE TO OZONE. THIS ALERT IS IN EFFECT FRO 11 AM UNTIL 11 PM TONIGHT. && .SHORT TERM /SATURDAY THROUGH SUNDAY/... NOT MUCH CHANGE FROM PREVIOUS THINKING AS MODELS REMAIN VRY CONSISTENT W/ THEIR GUIDANCE THRU THIS PD... BACK DOOR COLD FRONT STILL EXPECTED TO STALL FROM NW-SE MAINE SAT AM THEN LIFT NEWRD AS A WARM FRONT LATE SAT THRU SAT NGT. WILL KEEP HIGHEST POPS (CHC TO LOW LIKELY POPS) ACROSS THE CENTRAL AND N THRU SAT NGT FOR SHOWERS AND OCNL THUNDER AS VRY WARM AND UNSTABLE AIR W AND SW OF THIS FRONT OVERRUNS THIS BNDRY. THIS FRONT SHOULD ALSO CREATE A RATHER DECENT NE-SW THERMAL GRADIENT ACROSS THE REGION W/ COOLEST TEMPS FAR NERN AREAS WHERE CLD/SHOWERS AND BEING ON THE COOL SIDE OF THE BNDRY SHOULD KEEP MAXES ON SAT IN THE LOWER-MID 70S WHILE OUR FAR SWRN AREAS IN THE WARM AND HUMID AIRMASS COULD SEE TEMPS INTO THE UPPER 80S OR EVEN TO 90 DEPENDING ON CLD CVR. BY LATE SAT NGT/ERLY SUN AM...ALL AREAS BACK INTO THE WARM AND STICKY AIR W/ A STRONG COLD FRONT THEN FCST TO APPROACH OUR FAR WRN/NWRN AREAS LATER SUN AFTN. SFC-BASED CAPES OF 1500-2500 J/KG...MDT SHEAR AHEAD OF A STRONG COLD FRONT SUGGESTS AN ELEVATED THREAT OF STRONG TO PSBLY SEVERE STORMS SPCLY OUR WRN/NWRN AREAS FOR SUN AFTN. WILL CONT ENHANCED WORDING AND CONTD MENTION IN THE HWO. FLASH FLOODING RISKS REMAIN A CONCERN AS WELL W/ THE HVY RAINS AND SATURATED SOIL FROM THIS PAST WEEKEND... && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... THE STRONG COLD FRONT ADDRESSED IN THE SHORT TERM SECTION ABV IS FCST TO SLOWLY CROSS THE FA SUN NGT THRU MON AND EXIT OUR FAR SERN AREAS BY ERLY TUE AM. THIS SLOW TRANSITION ACROSS THE FCST AREA SUGGESTS AN ELEVATED THREAT FOR CONVECTION ACROSS OUR SERN AREAS MON AFTN AND HAVE CARRIED LIKELY POPS FOR SHOWERS/TSTMS MON AFTN OUR SERN ZNS... OTHERWISE...GRADUALLY COOLER AND DRIER AIR IS FCST TO OVERSPREAD THE AREA THRU THE PD AS COOL CANADIAN HIGH PRES BUILD INTO THE REGION. WILL KEEP MENTION OF SHOWERS ACROSS THE N TUE AFTN AS A COLD UPPER TROF SWINGS EWRD ACROSS THE AREA... && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... NEAR TERM: VFR THIS MORNING WITH SOME LOCAL MVFR IN PATCHY FOG. MAINLY VFR THIS AFTERNOON AND TONIGHT EXCEPT LCL MVFR IN SCATTERED SHOWERS AND TSTMS. SHORT TERM: MVFR TO PSBL IFR CONDS ACROSS THE NRN TAF SITES SAT/SAT NGT IN SHOWERS/OCNL THUNDER ASSOCIATED W/ A FRONTAL BNDRY WHICH WILL EVENTUALLY LIFT NE OF THE AREA BY LATER SAT NGT THEN ANOTHER ROUND OF MVFR TO BRIEF IFR W/ SHOWERS/TSTMS LATER SUN AFTN AS A STRONG COLD FRONT APPROACHES. FOR THE SRN TAF SITES...EXPECT MAINLY VFR CONDS W/ SOME PSBL LATE NGT/ERLY AM FOG SAT NGT. MVFR TO BRIEF IFR CONDS EXPECTED LATE SUN INTO MON AS A STRONG COLD FRONT APPROACHES THEN CROSSES THESE AREAS... && .MARINE... NEAR TERM: WINDS/SEAS WILL REMAIN BELOW SCA LEVELS THROUGH TONIGHT. SHORT TERM: WARM RIDGE OF HIGH PRES ACROSS THE WATERS THRU THE PD WILL KEEP RATHER STABLE CONDS IN PLACE INTO SUN. BY LATER SUN...DESPITE THIS STABILITY...A STRONG APPROACHING COLD FRONT MAY ALLOW WND GUSTS TO REACH MARGINAL SCA LEVELS. SEAS MAY ALSO INCREASE TO MARGINAL SCA LEVELS IN PERSISTENT SW FLOW IN ADVANCE OF THIS APPROACHING FRONT BY LATER SUN... && .CAR WATCHES/WARNINGS/ADVISORIES... ME...NONE. MARINE...NONE. && NEAR TERM...DUDA/MCW SHORT TERM...KHW LONG TERM...KHW AVIATION...DUDA/MCW/KHW MARINE...DUDA/MCW/KHW
Hazardous weather outlook, May 31, 12:37 PM EDT, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 1237 PM EDT FRI MAY 31 2013 MEZ001-002-011645- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK- 1237 PM EDT FRI MAY 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN MAINE. .DAY ONE...THIS AFTERNOON AND TONIGHT. A COLD FRONT WILL ENTER THE SAINT JOHN VALLEY WITH STRONG THUNDERSTORMS THIS EVENING. THESE THUNDERSTORMS COULD PRODUCE DAMAGING WINDS AND HEAVY DOWNPOURS IN NORTHERN AROOSTOOK COUNTY. THE FRONT WILL STALL IN NORTHERN MAINE TONIGHT WITH THE THREAT OF CONTINUING THUNDERSTORMS ALONG THIS BOUNDARY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A COLD FRONT IS FORECAST TO MOVE INTO A VERY WARM AND MOIST AIR MASS ACROSS THE AREA ON SUNDAY. THERE WILL BE THE POTENTIAL FOR ORGANIZED SEVERE WEATHER AND FLASH FLOODING. PLEASE STAY TUNED FOR FORECAST UPDATES AS WE GET CLOSER TO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MEZ003>006-010-011-015>017-029>032-011645- NORTHERN SOMERSET-NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT- SOUTHEAST AROOSTOOK-CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT- SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON- COASTAL HANCOCK-COASTAL WASHINGTON-SOUTHERN PISCATAQUIS- NORTHERN WASHINGTON- 1237 PM EDT FRI MAY 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL MAINE. .DAY ONE...THIS AFTERNOON AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A COLD FRONT IS FORECAST TO MOVE INTO A VERY WARM AND MOIST AIRMASS ACROSS THE AREA ON SUNDAY. THERE WILL BE THE POTENTIAL FOR ORGANIZED SEVERE WEATHER AND FLASH FLOODING. PLEASE STAY TUNED FOR FORECAST UPDATES AS WE GET CLOSER TO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 31, 1:29 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 129 PM EDT FRI MAY 31 2013 MEZ001>006-010-031-311900- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-SOUTHERN PISCATAQUIS- INCLUDING THE CITIES OF...ALLAGASH...CLAYTON LAKE...MADAWASKA... FORT KENT...FRENCHVILLE...PRESQUE ISLE...CARIBOU...VAN BUREN... MARS HILL...BAKER LAKE...BILLY-JACK DEPOT...BAXTER ST PARK... CHAMBERLAIN LAKE...CHURCHILL DAM...MOUNT KATAHDIN...MILLINOCKET... EAST MILLINOCKET...PATTEN...MEDWAY...HOULTON...HODGDON... SHERMAN...SMYRNA MILLS...GREENVILLE...MONSON...BLANCHARD... DOVER-FOXCROFT...MILO...GUILFORD 129 PM EDT FRI MAY 31 2013 ...THUNDERSTORMS STARTING TO DEVELOP... THUNDERSTORMS ARE BEGINNING TO DEVELOP EARLY THIS AFTERNOON OVER NORTHERN AND NORTHWEST MAINE. WHILE NONE OF THE STORMS ARE SEVERE YET...YOU CAN EXPECT GUSTY WINDS...HEAVY DOWNPOURS...AND POSSIBLY SMALL HAIL FROM ANY OF THE STORMS. THE SHOWERS AND STORMS ARE MOVING EAST AT 35 MPH. THE GREATEST THREAT OF STRONG TO SEVERE THUNDERSTORMS STILL LOOKS TO COME BETWEEN 5 AND 11 PM PRIMARILY OVER FAR NORTHERN MAINE FROM PRESQUE ISLE AND CLAYTON LAKE NORTH. FOISY
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 2:05 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 55 min |
| May 31, 4:31 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 74 min |
| May 31, 5:46 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 74 min |
| May 31, 6:00 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Penobscot, Piscataquis, Somerset | 60 min |
| May 31, 6:38 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Penobscot, Piscataquis | 67 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.